Washington, 2011High Wind in Washington, March 2, 2011
March 2, 2011 · NWS PQR · 1 event in 1 county or zone
A strong Pacific cold front moved into the Pacific Northwest early this morning bringing strong southerly winds to the southwest Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front moved into the Pacific Northwest early this morning bringing strong southerly winds to the southwest Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 2, 2:36 AM PST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 2, 2:36 AM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
235 AM PST WED MAR 2 2011
.SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM 300 MILES OFF THE
PACIFIC NORTHWEST COAST CONTINUES TO STRENGTHEN AS IT HEADS FOR THE
QUEEN CHARLOTTE ISLANDS. AN ASSOCIATED FRONTAL SYSTEM IS SPREADING
RAIN AND HIGH ELEVATION SNOW ACROSS THE DISTRICT EARLY THIS
MORNING...WITH SNOW LEVELS NEAR OR JUST ABOVE THE CASCADE PASSES.
HIGH WINDS ARE EXPECTED ALONG THE BEACHES AND HEADLANDS BEHIND THE
FRONT THIS MORNING. COLDER AIR WILL RETURN BEHIND THE FRONT...WITH
COOL SHOWERS AND LOWER SNOW LEVELS THROUGH THURSDAY. AFTER A BRIEF
BREAK LATE THURSDAY NIGHT AND FRIDAY MORNING...ANOTHER POTENT FRONTAL
SYSTEM WILL MOVE IN LATER FRIDAY. COOL UNSETTLED WEATHER WITH SHOWERS
AT TIMES WILL CONTINUE THROUGH THE WEEKEND.
&&
.SHORT TERM...AS OF 2 AM...LATEST INFRARED IMAGERY AND RUC SURFACE
ANALYSIS SHOW A STRONG 971 MB LOW PRESSURE SYSTEM CENTERED NEAR
47N/131W...OR ROUGHLY 300 MILES WEST OF ASTORIA. THIS SYSTEM IS
PUSHING A POORLY ORGANIZED FRONT INTO THE PACIFIC NORTHWEST...WITH
THE NORTHERN STREAM OF THE JET FOCUSING ON BRITISH COLUMBIA AND THE
SOUTHERN STREAM AIMING TOWARD THE SAN FRANCISCO BAY AREA. AS A RESULT
THE FRONT IS BEING STRETCHED APART AS IT MOVES INTO WESTERN
WASHINGTON AND OREGON...SO PRECIPITATION IS GENERALLY LIGHT WITH THE
FRONT.
THE MAGNITUDE OF THE LOW PRESSURE CENTER AND RESULTING PRESSURE
GRADIENTS ARE STILL GENERATING IMPRESSIVE WINDS ALOFT...BUT THE
STRONGEST WINDS REMAIN OFFSHORE. WINDS HAVE BEEN BENIGN THUS FAR
ALONG THE COAST...BUT SHOULD INCREASE ONCE THE SURFACE FRONT MOVES
THROUGH. THIS IS EXPECTED TO HAPPEN AROUND 4 AM NEAR FLORENCE AND
AROUND 6 AM IN ASTORIA. GUSTS 55-65 MPH ARE STILL EXPECTED FOR THE
BEACHES AND HEADLANDS...THE GRADIENTS LIKELY REMAIN TOO EASTERLY FOR
THE COASTAL COMMUNITIES TO BE AFFECTED. OVERALL A MARGINAL HIGH WIND
EVENT BUT WILL LEAVE THE WARNING UP...PERHAPS CHANGING THE AREA OF
THE WARNING TO ONLY INCLUDE BEACHES AND HEADLANDS.
BEHIND THE FRONT...SHOWERS AND COOL TEMPERATURES THROUGH THURSDAY
EVENING. SNOW LEVELS LIKELY LOWER TO AROUND 1000-1500 FEET
OVERNIGHT...PERHAPS AS LOW AS 500-1000 FEET FOR OUR WASHINGTON ZONES.
ACCUMULATING SNOW LIKELY TO REMAIN ABOVE 1000-1500 FEET FOR THE MOST
PART. SUSPECT THE 06Z NAM IS A LITTLE STRONG WITH THEIR SW OROGRAPHIC
FLOW INTO THE S WA CASCADES THIS AFTERNOON AND EVENING...SO WILL
SHAVE SOME AMOUNTS OFF THE NAM QPF. AS A RESULT OUR CASCADES STAY
JUST BELOW ADVISORY ACCUMULATIONS...WITH GENERAL 3-8 INCH TOTALS
EXPECTED THROUGH THIS EVENING. HIGHEST TOTALS WILL BE IN THE S WA
CASCADES WHERE THE MODEST OROGRAPHICS ARE BEST.
ANOTHER DISTURBANCE MOVING ONSHORE THURSDAY SHOULD BRING SOME
ENHANCEMENT TO THE SHOWERS...PERHAPS ENOUGH TO CONSIDER A WINTER WX
ADVISORY FOR THE S WA/N OR COAST RANGE...CASCADES AND FOOTHILLS ABOVE
1000-1500 FEET. A BRIEF LULL LATE THU NIGHT/EARLY FRI AS WEAK HIGH
PRESSURE DRIFT ACROSS THE DISTRICT...WITH SOME VALLEY FOG POSSIBLE.
MODELS SHOW GOOD AGREEMENT ON NEXT SIGNIFICANT FRONTAL SYSTEM MOVING
ONSHORE LATER FRI...BUT ARE ALREADY HINTING AT SOME SPLITTING TO THIS
FRONT AS WELL WITH DUAL FOCI OF PRECIPITATION OVER VANCOUVER ISLAND
AND NEAR THE OR/CA BORDER. WEAGLE
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE EXTENDED
PERIOD REMAINS ACTIVE AND UNSETTLED...WITH ANOTHER STRONGER SYSTEM
PASSING THROUGH THE PAC NW LATER FRI INTO SAT. MODEL DETAILS START TO
VARY MORE AFTER THAT BUT ADDITIONAL SYSTEMS ARE EXPECTED. TOLLESON
&&
.AVIATION...GENERALLY VFR CONDITIONS WITH THE POCKETS OF IFR AND
LIFR SEEN EARLIER DISSIPATING IN THE CENTRAL AND SOUTHERN
WILLAMETTE VALLEY...AND IN THE SCAPPOOSE AREA AS RAIN AND HIGHER
CLOUD MOVE IN. SOME MVFR IS POSSIBLE DURING THE MORNING.
DEEPENING LOW PRES WELL OFFSHORE WILL CONTINUE NORTH TODAY. THE
COLD FRONT ASSOCIATED WITH THIS SYSTEM ARRIVES WED
MORNING...EXPECTED TO THE COAST AROUND 12Z AND BY 15Z AT THE
INLAND TAF SITES. STRONG WINDS TO 35 KT ARE EXPECTED ALONG THE
COAST INTO WED MORNING...BEFORE DIMINISHING RAPIDLY DURING THE
AFTERNOON.
KPDX AND APPROACHES...VFR CURRENTLY AT KPDX WITH GUSTY SE WINDS.
THERE MAY BE A BRIEF PERIOD OF MVFR THIS MORNING BUT GENERALLY VFR
PREVAILING WITH SHOWERS TODAY...AND WINDS DIMINISHING AFTER 18Z.
KMD
&&
.MARINE...A DEEP AND STRENGTHENING LOW PRESSURE SYSTEM CONTINUES
TO TRACK NORTHWARD ABOUT 300 NM OFFSHORE ALONG 130 W. THE
STRONGEST WINDS ARE EXPECTED IN THE OUTER WATERS...WITH THE
CURRENT LOW TRACK LIKELY KEEPING STORM FORCE WINDS CONFINED AWAY
FROM THE COASTLINE. THAT SAID...A FRONT WILL MOVE THROUGH THE
WATERS BETWEEN 12Z AND 15Z WHICH WILL ALLOW WINDS AND SEAS TO
PEAK...POSSIBLY SPREADING STORM FORCE WINDS CLOSER TO SHORE. WINDS
AND WIND WAVES PICK UP OUT OF THE SOUTH AT THIS TIME.
SEAS WILL BE IN THE 20 TO 25 FT RANGE EARLY THIS MORNING IN THE
OUTER WATERS... WITH 15 TO 20 FT IN THE INNER WATERS. EXPECT SEAS AND
WINDS TO DIMINISH QUICKLY AS THE SYSTEM IS A FAST MOVER...AND
APPEARS TO DEPART THE AREA BY WEDNESDAY AFTERNOON. NO REAL
SIGNIFICANT SWELL BEHIND THIS LOW. SEAS WILL REMAIN ABOVE 10 FT
FOR A TIME THOUGH WINDS REMAIN GENERALLY BELOW SMALL CRAFT
CONDITIONS...UNTIL YET ANOTHER POTENTIAL STRONG SYSTEM AIMS FOR THE
PACIFIC NORTHWEST FRIDAY AFTERNOON AND EVENING.
WE HAVE KEPT HEADLINES AS IS...THOUGH CURRENT STORM FORCE
CONDITIONS FORECAST THROUGH 20Z MAY COME DOWN A TOUCH
SOONER...ESPECIALLY FOR THE WATERS SOUTH OF CASCADE HEAD. KMD
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 2 PM PST THIS AFTERNOON FOR NORTH OREGON
COAST.
HIGH WIND WARNING UNTIL NOON PST TODAY FOR CENTRAL OREGON COAST.
WA...HIGH WIND WARNING UNTIL 2 PM PST THIS AFTERNOON FOR SOUTH
WASHINGTON COAST.
PZ...STORM WARNING UNTIL 1 PM PST THIS AFTERNOON FOR ALL COASTAL
WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 7 AM PST
THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 1, 12:29 PM PST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
1229 PM PST TUE MAR 1 2011
ORZ001-002-WAZ021-021500-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
1229 PM PST TUE MAR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG GUSTY SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS OF 55 TO 70
MPH ARE EXPECTED AFTER MIDNIGHT. STRONGEST WINDS WILL BE ON THE
HEADLANDS AND OPEN BEACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG GUSTY SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS OF 55 TO 70
MPH WILL CONTINUE THROUGH WEDNESDAY MORNING. STRONGEST WINDS WILL
BE ON THE HEADLANDS AND OPEN BEACHES.
AFTERWARDS...POTENTIAL FOR HAZARDOUS WEATHER WILL BE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS AND/OR DAMAGE ARE ENCOURAGED
FOR LATE TONIGHT AND WEDNESDAY.
PZZ250-255-270-275-021500-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
1229 PM PST TUE MAR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STORM FORCE WINDS LIKELY TONIGHT AND WEDNESDAY AS STRONG LOW
PASSES APPROACHES FROM THE WEST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STORM FORCE WINDS WILL CONTINUE INTO WEDNESDAY MORNING AS THE LOW
PASSES TO OUR NORTHWEST. IN ADDITION...SEAS WILL BUILD TO 20 TO 25
FT WEDNESDAY...THEN SUBSIDE LATER IN THE DAY.
AFTERWARDS...POTENTIAL FOR HAZARDOUS WEATHER WILL BE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS AND/OR DAMAGE ARE ENCOURAGED
FOR LATE TONIGHT AND WEDNESDAY.
High Wind, South Coast
- When
- March 2, 4:40 AM PST to 9:25 AM PST
- Where
- South Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Coast Guard
The Coast Guard Station at Cape Disappointment recorded sustained winds of 50 kts with gusts to 63 kts. Wind gusts to 54 kts were also recorded by a trained spotter at Ocean Park.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 2 to 29, 20111 death · 4 injured · $150,000 · 6 events
- High Wind in Alaska, March 2, 2011$203,000 · 63 kt wind · 1 event
- High Wind and Strong Wind in Washington, March 2, 2011$72,000 · 50 kt wind · 6 events
- High Wind in Oregon, March 2, 201176 kt wind · 4 events
- Winter Storm in California, March 2, 20112 events
- Flooding in South Dakota, March 2 to 16, 20112 events
- Flood in Illinois, March 2 to 19, 20111 event
- Flood in California, March 2, 20111 event
- Wildfire in Florida, March 2 to 4, 20111 event
- High Wind in Wyoming, March 2, 201152 kt wind · 1 event
- Flood in South Dakota, March 2 to 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293540.